Arizona, 2019

Hail and Damaging Wind in Arizona, August 31, 2019

August 31, 2019 · NWS TWC · 3 events in 2 counties and zones

Isolated thunderstorms formed and moved southwest across southeast Arizona. Wind damage occurred in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms formed and moved southwest across southeast Arizona. Wind damage occurred in St. David a funnel cloud was reported near Oro Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:50 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Sat Aug 31 2019

.SYNOPSIS...Today is the last day of meteorological summer. The
favorable weather pattern for daily afternoon and evening
thunderstorms will remain in place through at least the middle of
next week. Daily variation with daytime temperatures over the next
7 days with readings remaining above normal.

&&

.DISCUSSION...This is the last day of meteorological Summer 2019,
one which has been rather hot and dismal on rainfall.

Slow start to thunderstorm activity across most of southeast
Arizona this afternoon. The exception is up across the White
Mountains where a few storms have been frisky. 12z upper air plots
placed 500 mb high over east central Arizona and the 300 mb high
over AZ/CA border producing ENE flow over the area. Both features
are slowly drifting north this afternoon. PWAT values range from
0.70" across the Whites mountains to 1.5" west/southwest of
Tucson. At the surface dewpoints this afternoon are in the 50s to
lower 60s. Water vapor imagery showed a weak upper level
disturbance over El Paso moving slowly SSW. Differing views on
evolution of storms this afternoon/evening with the 12z UofA
WRFNAM much more active, especially from Tucson south and west
than the 12z UofA WRFGFS and the 19z HRRR. Based on the motion of
the upper level disturbance near El Paso, this feature will
continue to move SSW enhancing thunderstorms across northern
Chihuahua and Sonora. So isolated to scattered storms into the
evening hours with best areal coverage being south and southwest
of Tucson.

Models hinting an increase in low-level moisture overnight west of
Tucson thanks to outflows moving NW from northern Sonoran storms.
This will likely lead to an increase in areal thunderstorm
coverage from Tucson west and north on Sunday.

Labor Day could be a down day depending on how worked over the
atmosphere gets after Sundays activity.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

AVIATION...Valid through 02/00Z.
Isolated to scattered -TSRA/-SHRA developing aft 31/22Z and
persisting thru 01/06Z. Brief MVFR based on CIGS/VSBY from heavier
TS will be possible. Otherwise, expect FEW-SCT clouds at 8k-12k ft
MSL (locally BKN) thru 01/06Z and then again aft 01/18Z, with BKN-
OVC clouds AOA 20k ft MSL between 01/00Z and 01/09Z. SFC wind less
than 12 kts thru the forecast period and either variable in
direction or favoring an ELY/SELY direction. Gusty winds possible
near -TSRA/-SHRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of next week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 31, 2:04 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Sat Aug 31 2019

AZZ509-510-312145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
204 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
245 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm near
Blue, or 24 miles west of Reserve, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 10906 3334 10947 3372 10934 3373 10905
      3371 10904 3337 10905
TIME...MOT...LOC 2104Z 015DEG 15KT 3358 10915

GL
Special weather statement, Aug 31, 4:20 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Sat Aug 31 2019

AZZ509>511-010015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
420 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 515
PM MST...

At 419 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of San Carlos to 8 miles north of
Thatcher. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, followed by brief heavy rain in some locations.

Locations impacted include...
Safford, Thatcher, Pima, Bylas, Fort Thomas, Calva, Mount Graham,
Frye Mesa Dam and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3304 10955 3258 10986 3310 11044 3319 11044
      3320 11040 3325 11044 3331 11044 3344 11026
      3345 11018 3346 11017 3346 11005
TIME...MOT...LOC 2319Z 042DEG 18KT 3333 11019 3295 10973

Meyer
Special weather statement, Aug 31, 4:26 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST Sat Aug 31 2019

AZZ509>511-010030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
426 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 530 PM MST...

At 424 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Morenci to 10 miles northwest
of Virden. Movement was southwest at 20 mph.

Winds in excess of 45 mph and small hail will be possible with these
storms, along with brief heavy rain.

Locations impacted include...
Safford, Clifton, Solomon, Roper Lake State Park, Safford Regional
Airport, Duncan, York, Franklin, Swift Trail Junction and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 10985 3305 10954 3300 10905 3248 10906
TIME...MOT...LOC 2324Z 042DEG 16KT 3300 10950 3283 10907

Meyer
Special weather statement, Aug 31, 6:14 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
614 PM MST Sat Aug 31 2019

AZZ504-507-514-010215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
614 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
715 PM MST...

At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Catalina to 14 miles east of Tanque Verde.
Movement was southwest at 15 mph.

Winds in excess of 45 mph will be possible with these storms along
with heavy rain.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Davis-Monthan Air Force Base,
Casas Adobes, Tanque Verde, Vail, Mount Lemmon/Summerhaven, Sabino
Canyon Recreation Area, Catalina State Park, Catalina Foothills,
Saguaro National Park East, Rita Ranch, Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 11126 3190 11057 3232 11046 3251 11083
TIME...MOT...LOC 0113Z 054DEG 15KT 3247 11090 3227 11049

Meyer

The radar

The Tucson radar (KEMX), 60 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Pima

When
August 31, 6:45 PM MST
Where
Pima County, 2.41 mi NNE of Casas Adobes
Reported by
Social Media
Coordinates
32.352, -110.964

A funnel cloud was reported near the intersection of Magee Rd and Oracle Rd.

Thunderstorm Wind, Cochise

When
August 31, 7:55 PM MST to 8:00 PM MST
Where
Cochise County, 0.18 mi SW of St David to 0.3 mi NNW of St David
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
31.898, -110.222

Several large trees snapped at the base in Saint David. Two windows were blown out and minor roof damage occurred to one structure. A 73-foot tall antenna was snapped in 3 places.

Hail, Pima

When
August 31, 9:45 PM MST
Where
Pima County, 5.15 mi SW of Continental
Measured
1 in hail
Reported by
Public
Coordinates
31.790, -111.031

One inch diameter hail was reported in southern Green Valley.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851556, 851553, 851555.